Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 121, NWS Mobile, AL

September 1, 2013Escambia County, Alabama; Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Sep 1, 2013, 4:01 PM CDT for Escambia County, Alabama; Escambia County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2013, 4:01 PM CDT (21:01 UTC)
Expired
Sep 1, 2013, 4:45 PM CDT
In force
44 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Escambia County, AL, Escambia County, FL

The radar

The Mobile radar (KMOB), 73 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2013-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2013-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1317 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

401 
WUUS54 KMOB 012101
SVRMOB
ALC053-FLC033-012145-
/O.NEW.KMOB.SV.W.0121.130901T2101Z-130901T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
401 PM CDT SUN SEP 1 2013

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ESCAMBIA COUNTY IN NORTHWEST FLORIDA...
  SOUTHWESTERN ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 445 PM CDT

* AT 358 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING
  WINDS OVER 60 MPH WAS LOCATED 5 MILES SOUTH OF ATMORE...OR 9 MILES
  SOUTH OF I65 AND CR 1...AND WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  I65 AND CR 1...       ATMORE...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 50 AND 54.

LAT...LON 3088 8762 3092 8761 3095 8759 3099 8759
      3100 8761 3109 8759 3108 8737 3087 8737
TIME...MOT...LOC 2101Z 011DEG 1KT 3095 8750

$$
1 follow-up statement
098 
WWUS54 KMOB 012138
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
438 PM CDT SUN SEP 1 2013

ALC053-FLC033-012147-
/O.EXP.KMOB.SV.W.0121.000000T0000Z-130901T2145Z/
ESCAMBIA AL-ESCAMBIA FL-
438 PM CDT SUN SEP 1 2013

...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE FOR 
NORTHWESTERN ESCAMBIA FLORIDA AND SOUTHWESTERN ESCAMBIA ALABAMA 
COUNTIES...

AT 437 PM CDT...THE STORM THAT PROMPTED THE WARNING FOR NORTHWESTERN 
ESCAMBIA FLORIDA AND SOUTHWESTERN ESCAMBIA ALABAMA COUNTIES HAS 
WEAKENED TO BELOW SEVERE LIMITS...THUS THE SEVERE THUNDERSTORM 
WARNING WILL BE ALLOWED TO EXPIRE AT 445 PM CDT.

TO REPORT SEVERE WEATHER...CALL (800) 284-9059.

LAT...LON 3088 8762 3092 8761 3095 8759 3099 8759
      3100 8761 3109 8759 3108 8737 3087 8737
TIME...MOT...LOC 2137Z 011DEG 1KT 3094 8750

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:33 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 1, 2:33 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
233 PM CDT SUN SEP 1 2013

.SHORT TERM (TONIGHT AND MONDAY)...AN UPPER TROUGH STRETCHING
SOUTH OVER THE EASTERN CONUS...THEN SW OVER THE GULF WILL MAINTAIN
ITS IDENTITY THROUGH TOMORROW. A WEAKLY ORGANIZED SURFACE RIDGE
STRETCHING WEST OVER THE NORTHERN GULF OF MEX ALSO MAINTAINS ITS
IDENTITY THROUGH THE PERIOD. PRECIP H20 VALUES OVER THE AREA RANGE
FROM ABOUT 1.8" SE TO 1.5" NW. WITH LITTLE CHANGE IN THE BASIC
PATTERN THE FIRST 24 HOURS OF THE FORECAST...AM EXPECTING LITTLE
CHANGE FROM TODAY FOR MONDAY. WITH BEST MOISTURE BEING OVER
SOUTHEASTERN SECTIONS OF THE FA...HAVE PUT IN BEST CHANCE FOR POPS
THESE AREAS.

THERE IS A MODERATE RISK OF DAMAGING DOWNBURST WINDS OVER NORTHERN
SECTIONS OF THE FA. /16

FOR MONDAY NIGHT THROUGH WEDNESDAY NIGHT...A LONGWAVE TROF OVER THE
EASTERN STATES IS STILL SET TO CONTINUE AMPLIFYING SOMEWHAT INTO THE
SOUTHEAST STATES MONDAY NIGHT WHILE CONTINUING SLOWLY
EASTWARD...EVENTUALLY MOVING INTO THE EXTREME WESTERN ATLANTIC ON
WEDNESDAY.  LONGWAVE RIDGING CONTINUES TO DOMINATE MUCH OF THE
REMAINING CONUS WHILE GRADUALLY BUILDING INTO THE REGION AS THE
UPPER TROF CONTINUES EASTWARD.  A RIDGE OVER THE NORTHERN GULF
MAINTAINS A LIGHT ONSHORE FLOW WHILE A WEAK TRAILING FRONT
APPROACHES FROM THE NORTH AND MOVES INTO NORTHERN
ALABAMA/MISSISSIPPI MONDAY NIGHT AND CONTINUES SLOWLY SOUTHWARD
INTO THE FORECAST AREA ON TUESDAY AND STALLS NEAR THE COAST FOR
TUESDAY NIGHT AND WEDNESDAY...SLIPPING OFFSHORE EACH NIGHT.
ABUNDANT DEEP LAYER MOISTURE IS PRESENT OVER THE AREA THROUGH
TUESDAY AND MUCH OF THE AREA ON WEDNESDAY WITH PRECIPITABLE WATER
VALUES NEAR 1.9 INCHES...ALTHOUGH DRIER AIR FLOWS INTO THE NORTHERN
PORTION OF THE AREA ON WEDNESDAY WITH PRECIPITABLE WATER VALUES
DECREASING TO AROUND 1.5 INCHES...WITH A DRYING TREND CONTINUING
WEDNESDAY NIGHT.  WILL HAVE SLIGHT CHANCE POPS FOR MOST OF THE AREA
MONDAY NIGHT EXCEPT FOR LOW END CHANCE POPS FOR THE NORTHERNMOST
PORTION CLOSEST TO THE APPROACHING FRONTAL BOUNDARY.  FOR TUESDAY
WILL HAVE CHANCE POPS FOR THE ENTIRE AREA WITH SLIGHT CHANCE POPS
FOR THE EVENING FOR LINGERING CONVECTION.  WITH THE DRIER AIR MOVING
INTO THE AREA...WILL HAVE SLIGHT CHANCE POPS FOR MUCH OF THE
INTERIOR PORTION WITH CHANCE POPS FOR THE SOUTHERN HALF OF THE
AREA...THEN WILL JUST HAVE SLIGHT CHANCE POPS FOR MAINLY THE COASTAL
COUNTIES WEDNESDAY NIGHT.  TEMPERATURES WILL BE NEAR SEASONABLE
VALUES.  SHEAR VALUES REMAIN LOW THROUGH THE PERIOD WITH SURFACE
BASED CAPES OF GENERALLY 1500-2000 J/KG.  SOMEWHAT DRIER AIR IN THE
700-500 MB LAYER WILL AID IN DOWNDRAFT DEVELOPMENT BUT LOOKS MORE
LIKE A POTENTIAL FOR SOME STRONG STORMS WITH SEVERE STORM
DEVELOPMENT NOT EXPECTED. /29

.LONG TERM (THURSDAY THROUGH SUNDAY)...AN UPPER RIDGE ATTEMPTS TO
BUILD OVER THE REGION BUT IS REPETITIVELY WEAKENED BY A SERIES OF
SHORTWAVES MOVING THROUGH THE STUBBORN LONGWAVE TROF LINGERING OVER
THE EXTREME WESTERN ATLANTIC TO EAST COAST.  THESE SHORTWAVES
EVENTUALLY ARE SUFFICIENT TO REBUILD THE UPPER TROF BACK ACROSS THE
AREA...EVEN AS FAR AS INTO THE NORTHWESTERN GULF. OTHERWISE...THE
STALLED FRONTAL BOUNDARY PREVIOUSLY NEAR THE COAST WEAKENS TO A
SURFACE TROF OVER THE SOUTHERN PORTION OF THE AREA ON THURSDAY WHICH
LINGERS THROUGH FRIDAY THEN AN ONSHORE FLOW PREVAILS ACROSS THE AREA
FOR THE WEEKEND. TEMPERATURES WILL BE NEAR SEASONABLE VALUES WITH
SLIGHT CHANCE POPS FOR MOST OF THE AREA. /29

&&

.MARINE...A SEMI-ORGANIZED SURFACE RIDGE IS EXPECTED TO REMAIN
ENTRENCHED OVER THE NORTHERN GULF OF MEX THROUGH THE FORECAST...WITH
A GENERALLY LIGHT...DIURNALLY DRIVEN FLOW OVER THE AREA. /16

&&

.AVIATION (18Z ISSUANCE)...GENERAL VFR CONDITIONS EXPECTED THROUGH
THE FORECAST PERIOD. AFTERNOON/EARLY EVENING TSRA DEVELOPMENT
CURRENTLY ONGOING ALONG THE COAST AS THE GULF BREEZE ORGANIZES AND
WORKS INLAND. EXPECTING THE SAME AT THE END OF THE FORECAST. /16

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  91  73  92  73 /  40  30  20  40  20
PENSACOLA   76  87  76  91  75 /  30  40  20  40  20
DESTIN      79  85  77  89  77 /  30  40  20  40  20
EVERGREEN   71  90  71  93  71 /  30  50  20  40  20
WAYNESBORO  72  93  71  93  70 /  20  20  20  40  20
CAMDEN      71  92  71  93  70 /  20  40  30  40  20
CRESTVIEW   72  89  71  93  70 /  40  50  20  40  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 1, 5:02 AM CDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
502 AM CDT SUN SEP 1 2013

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-021015-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
502 AM CDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER EASTERN
SECTIONS OF THE FORECAST AREA...BECOMING SCATTERED THIS AFTERNOON
WHILE SPREADING AND INCREASING TO THE WEST TODAY. GUSTY STRAIGHT
LINE WINDS...FREQUENT LIGHTNING AND PERIODS OF HEAVY RAIN WILL
ACCOMPANY A FEW STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE REGION EACH
AFTERNOON AND EARLY EVENING THROUGH TUESDAY. MAXIMUM OVERALL COVERAGE
EXPECTED TUESDAY. GUSTY STRAIGHT LINE WINDS...FREQUENT LIGHTNING AND
PERIODS OF HEAVY RAIN WILL ACCOMPANY A FEW STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SATURDAY.

GMZ630>635-650-655-670-675-021015-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
502 AM CDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE MARINE AREA TODAY
AND DIMINISH THIS EVENING...BECOMING ISOLATED OVERNIGHT AND EARLY
MONDAY. GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HIGHER SEAS
COULD MAKE NAVIGATION DIFFICULT FOR SMALL CRAFT.

RIP CURRENT RISK MODERATE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE MARINE AREA EACH
AFTERNOON AND EARLY EVENING THROUGH TUESDAY. MAXIMUM COVERAGE
EXPECTED TUESDAY. GUSTY STRAIGHT LINE WINDS...FREQUENT LIGHTNING
AND PERIODS OF HEAVY RAIN WILL ACCOMPANY A FEW STORMS WHICH COULD
MAKE NAVIGATION DIFFICULT FOR SMALL CRAFT.

RIP CURRENT RISK MODERATE.

In the hours before

Special weather statement, Sep 1, 3:41 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
341 PM CDT SUN SEP 1 2013

ALZ062-064-FLZ001-002-012115-
INLAND ESCAMBIA FL-UPPER BALDWIN AL-COASTAL ESCAMBIA FL-
LOWER BALDWIN AL-
341 PM CDT SUN SEP 1 2013

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BALDWIN COUNTY IN
SOUTHWEST ALABAMA...CENTRAL ESCAMBIA COUNTY IN NORTHWEST FLORIDA...
THROUGH 415 PM CDT...

AT 337 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF
MOLINO...OR 16 MILES EAST OF STAPLETON. THIS STORM WAS NEARLY
STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EAST CENTRAL BALDWIN COUNTY
  RURAL CENTRAL ESCAMBIA COUNTY

THIS INCLUDES INTERSTATE 10 IN ALABAMA BETWEEN MILE MARKERS 47 AND
65.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

&&
Special weather statement, Sep 1, 3:42 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
342 PM CDT SUN SEP 1 2013

ALZ059-012115-
ESCAMBIA AL-
342 PM CDT SUN SEP 1 2013

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ESCAMBIA COUNTY IN
SOUTHWEST ALABAMA...THROUGH 415 PM CDT...

AT 337 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF ATMORE...OR 2 MILES NORTHEAST OF I65 AND AL 21...AND MOVING SOUTH
AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  POARCH CREEK RESERVATION...                 MCCULLOUGH...
  I65 AND CR 1...       I65 AND AL 21...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 51 AND 67.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 4:41 PM CDTAreal Flood AdvisoryMOBEscambia2 hr
Sep 1, 4:59 PM CDTSpecial Marine WarningMOB91 min
Sep 1, 3:56 PM CDTSevere Thunderstorm WarningMOBSanta Rosa34 min
Sep 1, 4:30 PM CDTSevere Thunderstorm WarningMOBSanta Rosa60 min
Sep 1, 4:32 PM CDTFlash Flood WarningMOBSanta Rosa118 min
Sep 1, 4:35 PM CDTFlash Flood WarningMOBEscambia115 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.